Fentanyl Warning Signs & Side Effects
Fentanyl is an extremely strong synthetic opioid medication often used after surgeries or for patients with chronic pain. However, there are many Fentanyl warning signs and side effects to be aware of as the drug gains popularity as an illegal street drug that is being snorted, ingested and consumed for recreational use. Keep reading to find out more about these warning signs and side effects that are often seen with Fentanyl abuse.
What is Fentanyl?
Before we begin to touch on the warning signs and side effects of Fentanyl abuse, let’s get a clear understanding of what Fentanyl is, its intended purpose and why its become such a popular street drug. Often called the new heroin, Fentanyl is the new choice drug of drug cartels because of the inexpensive development of the drug in comparison to other drugs like it including heroin and other opioids. Fentanyl is a synthetic opioid and is about 50 to 100 times stronger than that of morphine. It is typically used and prescribed in hospital settings as a pain reliever after surgery, and is sometimes used for patients who experience chronic pain and have proven resistant to other opioid pain medications.
Fentanyl works by binding to brain receptors that control pain and happiness. The effect is that it causes the brain to overproduce dopamine in these areas to cause feelings of euphoria. But like with many drugs that work on the central nervous system, like Fentanyl, the body and brain can build a tolerance, which means higher doses are required to achieve the same high or effect for the user.
Fentanyl Addiction Warning Signs:
- Red glassy eyes
- Withdrawal from family and friends
- Apathy toward favorite pastimes, hobbies and personal grooming
- Change in sleep patterns
- Runny nose
- Unpredictable changes in behavior
With a strong drug like Fentanyl this can cause deadly overdoses. This is why it is important to be aware of the addition warning signs and abuse side effects that can occur. The high potency of Fentanyl can be extremely dangerous to those attempting to abuse the drug, especially because many street versions of the drug are often mixed with heroin or cocaine, which exponentially increases the dangers of the user overdosing on the drug.
Overdosing on the drug can cause feelings of relaxation to the dangerous point that the user may stop breathing as the respiratory system shuts down. Fortunately, the medication Naloxone is an opioid receptor antagonist. This drug can reverse an opioid overdose and restore normal breathing if given to the patient immediately following the overdose.
The warning signs that someone is addicted to a drug like Fentanyl can vary from person to person, but it is important to be aware of the risks. Fentanyl abuse statistics indicate that most persons who become addicted to the drug sought out the drug illegally upon first try. With an estimated 36 million people in the world addicted to an opioid medication, it’s believed most of these users became addicted to a street version. However, there are dangers in abusing drugs like Fentanyl after being prescribed the drug for pain management.
If and when drugs are prescribed by a doctor, it is vitally important to use the medication exactly as directed. The healthcare provider is able to determine how to appropriately prescribe the correct amounts of drugs, like Fentanyl, to minimize the risk of addiction for the patient. However, chronic pain and other health issues are more likely to lead to addictions of drugs like Fentanyl.
Fentanyl Abuse Side Effects:
Like with all medications, there are risks in taking the drug and possible side effects that may occur. Common side effects of Fentanyl use include:
- Cold chills
- Weight loss
- Increase sweating
- Muscle Spasms
In severe cases or in cases where the drug is being abused, overdose is a very real possible side effect of Fentanyl abuse. As opioid drugs like Fentanyl become more and more popular on the street, particularly among youth, it’s important to recognize early signs and symptoms of a drug addiction. Paying attention to the warning signs and side effects of the drug, especially if the drug is being abused, can potentially save a life. If you or a loved one, or someone you know, is exhibiting the signs and symptoms of an addiction to Fentanyl, it is important to seek help from a medical professional right away. While drugs like naloxone can help save a person’s life in case of overdose, researchers warn against believing naloxone can be a “game changer” in deterring drug addicts from doing a drug like Fentanyl and/or other opioids. Seek help immediately in case of Fentanyl drug abuse or if any of the above symptoms take a serious turn.